KCI The Anti_Meth Site

Home  |  Meth Topics  |  Letters & Stories  |  Message Board  |  Chat Room  |   Slang Names  |  Anti-Meth Sites  |  Cleaning up Labs  |  Physical Damage  |   Resources for Teachers  |  Research Articles  |  Recommend Reading  |  SEARCH




Questions about pupil dilation


still
catest
Question about pupil dilation
The pupils being dilated (very large) is one very common sign of meth use. But a lot of other things can cause it, too, like medications. My son takes some psych meds and his pupils are ALWAYS huge. When I started taking Wellbutrin, my pupils were kind of dilated.

My question is, what else could cause it? I noticed mine are slightly dilated, and I'm NOT USING. I've taken decongestants, but I never noticed that effect before. It's nothing major, but it makes me uncomfortable to think that I LOOK high when I'm NOT (okay, it made me even MORE uneasy when I WAS high and trying to hide it...).

Just curious. Thanks. I want to go to bed now.
     Replies...
Ruby
y2zday
Re: Question about pupil dilation
"If you've ever had a routine eye exam, you're familiar with the eye drops that cause your pupils to open as wide as a cat's on a night stalk. The extra dilation allows the doctor to get a good look at the lens and retina inside your eyeball.

Your pupils can also widen from adrenaline medications such as epinephrine and from commercial eye drops designed to "get the red out," according to Rick Walters, O.D., optometrist at Allentown Eye Associates in Pennsylvania. Many illegal drugs? such as marijuana? can also dilate pupils.

"In general, if both eyes are dilated, it's usually a drug-related rather than a disease-related problem," says Jason Slakter, M.D., attending surgeon in the Department of Ophthalmology at the Manhattan Eye, Ear and Throat Hospital. The pupils will contract as the drug leaves the body, usually within a day.

If only one pupil is dilated, however, you may have Adie's syndrome, a condition in which one pupil contracts more slowly than the other in response to light. It's usually caused either by a malfunction in the mechanism that controls the dilation reflex or from a harmless inflammation of the eye nerves.

More seriously, a single dilated pupil could indicate a brain injury, stroke or tumor.

Symptom Relief

If just one pupil is larger than the other, see the doctor immediately, says Dr. Slakter. "This is a case where a matter of an hour or two could save your life," he says.

Review your medications. If both pupils remain dilated more than a day, your physician should be able to pinpoint the medication that may be causing the problem. Be sure to let him know about any over-the-counter medicines or eye-care products that you are using."
forget
suzette
Re: Question about pupil dilation
sex
If you look at your partner and think about him naked, it'll dilate your pupils.
so will darkness.
UCL
Angel
Re: Question about pupil dilation
Well, this falls under the category of "Things I Wish I Didn't Know Something About, But Know Something About Anyway".
I found it out the hard, painful way.
Allow me to ramble, and I hope this helps somebody........................

Pupil dilation is a symptom of meth use.
It can be a symptom of other meds too, such as antihistamines like Benadryl, or Clarinex. Psych meds such as Risperdal or Seroquel can cause it, but when the person is taking those, they are usually also very sleepy and sedated, not spun and tweaking. Wellbutrin and other antidepressants can cause episodes of mania in bipolar individuals, along with pupil dilation, BUT,...with meth use and dilated pupils, there is one hallmark difference:

Not only do meth users get the dilated pupils, but there is a co-symptom that happens from smoking it or snorting it that gives it away.
I've forgotten what causes this medically, and I don't know if I ever knew the term for it, but, there is a certain temporary facial-nerve affectation that happens when they smoke it or snort it and lasts for a few hours...a sort of slight "numbing" of the superficial muscles and skin in the cheeks, eyes and area around the upper lip and nose area.
So they not only get the DILATED PUPILS, but also THEY APPEAR TO HAVE WIDER, MORE OPENED EYES, almost zombie-like, staring...THEY DON'T MOVE THEIR UPPER LIP MUCH WHEN THEY SPEAK, AND THEY RARELY SMILE OR SHOW EMOTION.

So you will notice when you talk with someone who has just smoked or snorted meth, that they appear to have sort of "The Overly Botoxed Look",...kind of neutral, emotionless, eyes wide. And because the facial muscles become slightly fixed into this position as the familiar "compulsive meth jaw grinding" kicks in to tighten the muscles, the meth user's face appears to be thinner, more elongated, as though the cheeks were slightly more hollowed.

And that's how you tell. It's similar in physical resemblance to the "flat effect" so many schizophrenics display. And when you see it in the face of someone you love, it is horrible proof-positive they've been hitting the pipe or the straw.

It's sad that we learn to look for those things, but, the whole damn thing is sad...the drug, it's lethal effects, it's users' denial systems, and the way all our lives have been ruptured.
Ruby
y2zday
Re: Question about pupil dilation
True Suz!
Dilation is a sign of arousal!
mtgl
7771
Re: Question about pupil dilation
That is one thing I noticed on my husband is his eyes. Not only did they lack emotion or joy like before but they appeared rounder and wider as if he was scared. His appearance totally changed. too bad he was a very good-looking guy.
a2a
home
Re: Question about pupil dilation
Traumatic injuries can cause permanent damage in the eyes too. I had a bungee cord snap me in the eye, and that eye always has been dilated a bit more now. When I use or get real tired it gets dilated real wide.  

See also:

What does constricted pupil or pupil dilation mean?

Dilated Pupils and Methamphetamine Use

Dilated pupils not using drugs?


Back to Crystal Meth & Methamphetamine Questions, Answers & Advice


THIS SITE DOES NOT PROVIDE MEDICAL ADVICE. The information provided is for educational purposes only and is not a substitute for professional medical advice. Always seek the advice of your health care professional if you have a specific health concern.

HOME  |  ABOUT US  | PRIVACY POLICY  |  CONTACT US  |  SEARCH

KCI The Anti_Meth SiteKCI The Anti_Meth Site

Copyright 1999-2014 by KCI The Anti-Meth Site
All Rights Reserved

Legal Disclaimers and Copyright Notices